Warfarin INR 1.5 migraine : Any advice... - British Heart Fou...

British Heart Foundation
16,035 members10,459 posts

Warfarin INR 1.5 migraine

Kimstyles
Kimstyles

Any advice on what to take for migraine ? Haven’t had one for four or more years 😪 Iv had mechanical heart valve and a CABGs two half years ago I also had gastric bypass four years ago . Plus other surgery I’m so thankful for the nhs , I’m real patch work surgery lol .

My INR dropped to 1.5 I self test this morning , it’s really fragile honest I just look at green veg and my INR reacts lol . Phoned the Warfarin clinic , not concerned just increase by 0.5 and retest in four day ( I self test ) I know medical Personel don’t believe me but I feel rough if my INR too low also if too high im cold plus I had a bleed in my knee joint at only 5.5 , which was so painful it was worse than giving birth .

16 Replies
oldestnewest

You could try ginger: migrainekey.com/blog/how-to...

Kimstyles
Kimstyles
in reply to jimmyq

Hi Jimmy thank you for replying I had a look and it seems ginger react with Warfarin which is a shame as I love ginger ,

Warfarin (Coumadin) is used to slow blood clotting. Ginger can also slow blood clotting. Taking ginger along with warfarin (Coumadin) might increase the chances of bruising and bleeding. Be sure to have your blood checked regularly

jimmyq
jimmyq
in reply to Kimstyles

I don't take ginger on a regular basis. I just read about it's benefits recently in a book. The information stuck in my mind because I get migraines occasionally.

Did not know that ginger could affect your INR. Is it to avoid totally ?

HiddenThis reply has been deleted
Mary_Janet
Mary_Janet
in reply to Hidden

Thanks will look into that. My INR was retested after a six week break and has taken a dip so back to weekly blood tests which is a pain. Best wishes Mary.

Hi, I swear by Migraleve for migraine, behind the counter at the chemist, my GP said they would be O.K. with my heart meds.

good luck

Spoke to GP who px sumatriptan but interesting I too parcetmol and codeine prior to speaking to GP they said don’t take cidinecmahe headache worse !

I take pink migraleve as they contain something to stop the nausea, as I tend to feel or be sick when I get a migraine.

Wendy

You'd need to talk with your GP, but Imigran (sumatriptan) or similar should knock your migraine on the head (no pun intended) - there are other drugs requiring a prescription, I just happen to know about this one having worked for the company that invented it! If you don't want to go to the lengths of prescription medication, then a quiet, dark room seems to be the preferred method.

Steve

Thank you steve I’m having so much problems with my INR it’s so fragile I did contact the Warfarin clinic they wouldn’t advise me and said I was to talk to the GP , interesting the GP said that codeine makes migraines worse !!!!

I should have added that Migraleve is just codeine and paracetamol (co codamol). It might be cheaper to buy Co codamol (£2.65 for 32 at Lloyds) vs Migraleve (£6.59 for 12). I would still advise you talk to your GP however

Steve

Have you tried alternative medicine I.e lavender oil : chamomile tea and/or oil. A drop massaged in the head or temples does wonders. You need to try and ascertain the root cause to determine the best treatment for you

Kimstyles
Kimstyles
in reply to Lilredsz

Hi thank you for your reply but my INR is so unstable I wouldn’t consider alternative medicine , my INR goes from 1.5 to 5 in two days ,

I think it’s because my INR low so my blood thicker with the mechanical heart valve !! also I’m feeling a bit u set the weather may be a virus

Hi I was referring to the headaches both chamomile and lavender relax - Regards

Hi Kim

I see you're quite close to me (geographically) and I noticed your post re INR.

My INR ranges from 1.8 to 2.8, depending, as you rightly point out, on how much leafy green vegetables one has (or anything with vitamin K in it, as vitamin K is what messes with INR levels).

when we returned from France a few days ago, my INR had risen to 2.8, but prior to that is was fairly consistently around the 1.8-1.9 mark. They literally just increase the dose of Warfarin to 'balance' this. As my liver is working so well (I don't drink really - maybe 1/2pint of cider or a single glass if red wine a month or even two) I'm taking a fairly high 11.5mg of Warfarin a day!

I also consume grass-fed butter (which also has vitamin K in it) in my 'bulletproof coffee' (Swiss Water decaf) as I'm on a ketogenic diet, for health reasons. This too of course increases my vitamin K intake. But even so, 11.5mg of Warfarin daily is a LOT. I do worry a bout the long term consequences of this rat poison though.

I note also that you say ginger reacts with Warfarin: I did list ALL the supplements I was taking (not prescription drugs) and the pharmacist didn't highlight ginger as being of concern (although I know it thins the blood and increases circulation). I addd ground organic ginger to both my muesli and organic Greek style yoghurt, daily too.

Turmeric was also flagged as being potentially interfering with Warfarin, so I stopped taking it in supplement form. However, in culinary form they say it's okay, for some reason.

Also I was taking 'fermented chlorella', which again was potentially problematic, sadly!

However, the takeaway point here is that whatever your intake of vitamin K is, as long as it's CONSISTENT, then they can balance it by increasing or lowering your Warfarin levels.

There is also an alternative to Warfarin, which doesn't require vitamin K to be monitored, I believe. A buddy of mine is taking the drug ever since he had a triple bypass.

I hope this helps.

Ian :-)

You may also like...